Alert archive / Missouri / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 145, NWS Springfield, MO

July 1, 2005Barry County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jul 1, 2005, 12:22 AM CDT for Barry County, Missouri. It was in force for 53 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 1, 2005, 12:22 AM CDT (05:22 UTC)
Expired
Jul 1, 2005, 1:15 AM CDT
In force
53 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Barry County, MO

The radar

The Springfield radar (KSGF), 60 km from the middle of the area, began a volume at 05:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 1, 12:46 AM CDTTSTM WND DMG(Umn)Monett, MOTREES DOWN AT 2ND AND CENTRAL IN MONETT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 24 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 30, 8:30 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 5.4 hours before the alert went out and 9 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2005-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 145 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2005-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
145 J/kg
Mixed-layer CIN
-261 J/kg
Mixed-layer LCL
907 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
188 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 010522
SVRSGF
MOC009-010615-
/O.NEW.KSGF.SV.W.0145.050701T0522Z-050701T0615Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1222 AM CDT FRI JUL 1 2005

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BARRY COUNTY IN SOUTHWEST MISSOURI.

* UNTIL 115 AM CDT.

* AT 1215 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  PIERCE CITY...OR NEAR MONETT...AND MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  6 MILES NORTH OF PURDY BY 1235 AM CDT.

GOLF BALL SIZE HAIL HAS BEEN REPORTED WITH THIS STORM IN SOUTHWEST 
LAWRENCE COUNTY.

THE TOWNS OF PLEASANT RIDGE...MCDOWELL...MADRY AND JENKINS ARE ALSO
IN THE PATH OF THIS SEVERE THUNDERSTORM.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES LEADING KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3693 9407 3685 9407 3670 9364 3692 9363

$$

CRAMER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 12:02 AM CDT, 20 minutes earlier.

Area forecast discussion, Jul 1, 12:02 AM CDT, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1202 AM CDT FRI JUL 1 2005

.DISCUSSION...

...MESOSCALE DISCUSSION...

LONG LIVED TORNADIC SUPERCELL APPEARS TO BE FINALLY MERGING WITH A
BROKEN LINE OF WEAKER CONVECTION ADVANCING FROM THE WEST OVER NE
NEWTON COUNTY. REPORTS WITH THIS STORM INCLUDE NUMEROUS TORNADO
SIGHTINGS...HURRICANE FORCE STRAIGHT LINE WINDS AND VERY LARGE HAIL
UP TO BASEBALL SIZE.

ALTHOUGH 04Z SURFACE ANALYSIS INDICATES THAT THE ENTIRE CWA IS
FIRMLY INTO A STABLE LOW LEVEL AIRMASS WITH TEMPERATURES IN THE MID
60S TO LOWER 70S...SEVERE CONVECTION CONTINUES TO DEVELOP UPSTREAM.
LATEST VAD WIND PROFILE DATA FROM KSGF INDICATES THAT LOW LEVEL COLD
POOL IS NEARLY 6000 FEET DEEP

3.4 DEGREE VELOCITY IMAGERY...COUPLED WITH INTERPOLATED HILLSBORO KS
PROFILER DATA SHOW THAT MODELS HAVE SIGNIFICANTLY UNDERFORECAST AN
UPPER LEVEL SPEED MAX CURRENTLY RACING ACROSS KANSAS. 80+ KNOTS OF
FLOW AROUND 30,000 FEET CONTINUES TO MAINTAIN AN EXCEPTIONALLY
STRONG FLOW ENVIRONMENT SUPPORTIVE OF ELEVATED SUPERCELLS AND BOW
ECHOES...AIDED BY MORE THAN AMPLE ELEVATED INSTABILITY.

THE THIRD IN A SERIES OF SMALL SCALE BOWS CONTINUES TO DEVELOP OVER
SE KANSAS IN EASTERN NEOSHO COUNTY. REFLECTIVITY SIGNATURES SHOW A
VERY UPRIGHT SYSTEM WITH EVEN SOME SLIGHT FORWARD TILTING...WITH A
VERY STRONG FRONT END REFLECTIVITY GRADIENT AND MID LEVEL MARC
SIGNATURE. POTENTIAL FOR SIGNIFICANT WIND DAMAGE AND LARGE HAIL WILL
CONTINUE DESPITE THE STABLE NEAR-SURFACE LAYER.

MODELS HAVE ALSO UNDERFORECAST A NOCTURNAL LOW LEVEL JET OVER THE
PLAINS WHICH HAS AIDED IN NEW DEVELOPMENT UPSTREAM. AMPLE MID LEVEL
CONVERGENCE EXISTS SUCH THAT THE COMBINATION OF PROPAGATION AND
ADVECTION MAY ULTIMATELY LEAD TO A DEVELOPING FLASH FLOOD SITUATION
OVER SE KS INTO FAR SW MO AS TRAINING STRONG/SEVERE CONVECTION
CONTINUES WELL INTO THE OVERNIGHT HOURS.

BOOKBINDER

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
.MO...NONE.
.KS...NONE.

WFO SGF
Hazardous weather outlook, Jun 30, 5:24 PM CDT, 6 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
524 PM CDT THU JUN 30 2005

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-011100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
524 PM CDT THU JUN 30 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  THE THREAT FOR SEVERE WEATHER APPEARS TO BE INCREASING ACROSS
  PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS
  LATE THIS AFTERNOON.

  A VERY MOIST AND STRONGLY UNSTABLE AIRMASS HAS BEEN IN PLACE
  ACROSS THE REGION THROUGH MUCH OF TODAY. VERTICAL WIND SHEAR WAS
  INCREASING RAPIDLY AHEAD OF APPROACHING UPPER LEVEL JET STREAM.
  THIS WILL ALLOW FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS AND
  SUPERCELLS INTO THE EVENING HOURS...GENERALLY WEST OF A HERMITAGE
  TO LEBANON TO GAINESVILLE LINE.

  DAMAGING WIND GUSTS OF 60 TO 70 MPH AND HAIL UP TO GOLF BALL SIZE
  ARE EXPECTED TO BE THE MAIN THREATS WITH THESE STORMS. TORRENTIAL
  RAINFALL WILL ACCOMPANY MANY OF THESE STORMS...HOWEVER RECENT DRY
  CONDITIONS AND FORWARD STORM MOVEMENT SHOULD PRECLUDE ANY
  WIDESPREAD FLOODING.

  A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR MUCH OF
  SOUTHWEST MISSOURI AND EXTREME SOUTHEAST KANSAS UNTIL 11 PM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

  THERE IS A CHANCE THAT THUNDERSTORMS COULD LINGER INTO THE EARLY
  MORNING HOURS FRIDAY...MAINLY SOUTH OF HIGHWAY 60.

  THERE IS ALSO A SLIGHT CHANCE OF THUNDERSTORMS MONDAY THROUGH
  WEDNESDAY OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

  SPOTTERS SHOULD BE PREPARED FOR ACTIVATION FOR INTO THE
  EVENING HOURS..

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

BOOKBINDER

In the hours before

Special weather statement, Jun 30, 11:40 PM CDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1140 PM CDT THU JUN 30 2005

MOZ093-094-010545-
LAWRENCE-NEWTON-
1140 PM CDT THU JUN 30 2005

...SIGNIFICANT WEATHER ADVISORY FOR LAWRENCE AND NORTHEASTERN NEWTON
COUNTIES UNTIL 1245 AM CDT...

AT 1138 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 6 MILES WEST OF PIERCE CITY...OR 10 MILES WEST
OF MONETT...AND MOVING EAST AT 15 MPH.

THIS STORM WILL BE...
  NEAR PIERCE CITY BY 1155 PM CDT.
  NEAR VERONA BY 1235 AM CDT.
  NEAR AURORA BY 1245 AM CDT.

SMALL HAIL IS EXPECTED WITH THIS STORM.

CRAMER
Local storm report, Jun 30, 11:55 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT...EVENT SUMMARY
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1155 PM CDT THU JUN 30 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0920 PM     LIGHTNING        11 W AVA                36.95N 92.85W
06/30/2005                   DOUGLAS            MO   EMERGENCY MNGR

            LIGHTNING HIT A BUILDING WHICH CAUGHT ON FIRE.

MT
Local storm report, Jun 30, 11:59 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1159 PM CDT THU JUN 30 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1158 PM     TSTM WND GST     5 N DIAMOND             37.07N 94.32W
06/30/2005  60 MPH           NEWTON             MO   AMATEUR RADIO

FEH
Local storm report, Jul 1, 12:07 AM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1207 AM CDT FRI JUL 01 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1130 PM     TSTM WND DMG     WEBB CITY               37.15N 94.47W
06/30/2005                   JASPER             MO   EMERGENCY MNGR

            TREES AND POWERLINES DOWN CITY WIDE. TREES DOWN ON A CAR
            AND BOAT. POWERLINES DOWN ON TREES CAUSING FIRES.

FEH
Local storm report, Jul 1, 12:12 AM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT...EVENT SUMMARY
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1212 AM CDT FRI JUL 01 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1200 AM     HAIL             (UMN)MONETT             36.88N 93.90W
07/01/2005  1.00 INCH        BARRY              MO   EMERGENCY MNGR

MT
Local storm report, Jul 1, 12:19 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1219 AM CDT FRI JUL 01 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1218 AM     HAIL             3 N PIERCE CITY         36.99N 94.00W
07/01/2005  1.75 INCH        LAWRENCE           MO   AMATEUR RADIO

FEH

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 7:03 PM CDTSevere Thunderstorm WarningSGFWright42 min
Jun 30, 7:24 PM CDTSevere Thunderstorm WarningSGFHowell68 min
Jun 30, 7:59 PM CDTSevere Thunderstorm WarningSGFOregon, Shannon61 min
Jun 30, 8:58 PM CDTSevere Thunderstorm WarningSGFOregon26 min
Jun 30, 9:38 PM CDTTornado WarningSGFJasper, Newton67 min
Jun 30, 10:15 PM CDTSevere Thunderstorm WarningSGFJasper26 min
Jun 30, 10:43 PM CDTTornado WarningSGFNewton62 min
Jun 30, 10:55 PM CDTSevere Thunderstorm WarningSGFJasper31 min
Jul 1, 12:06 AM CDTSevere Thunderstorm WarningSGFLawrence, Newton54 min
Jul 1, 12:12 AM CDTSevere Thunderstorm WarningSGFDouglas, Taney63 min
Jul 1, 12:28 AM CDTSevere Thunderstorm WarningSGFOzark77 min
Jul 1, 12:32 AM CDTSevere Thunderstorm WarningSGFJasper58 min
Jul 1, 12:35 AM CDTSevere Thunderstorm WarningSGFStone70 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.